Antidepressants are incredibly helpful for thousands of people around the world. However, they are also notorious for causing side effects – including apathy. It’s important that you take time to look for antidepressants that don’t cause emotional blunting.
Not all antidepressants cause this symptom. Apathy emerges when antidepressants numb not only unwanted feelings but all feelings. When this happens, life tends to lack excitement.
This article explores the possibility of finding antidepressants that don’t cause emotional blunting.
Which Are Antidepressants That Don’t Cause Emotional Blunting?
There are many different types of antidepressants available. The most common types of antidepressants are SSRIs, MAOIs, SNRIs, and NDRIs.
- SSRIs. SSRIs are by far the most common antidepressant. They work selectively on serotonin, a chemical responsible for mood regulation.
- MAOIs. These drugs work by preventing the brain from producing monoamine oxidase. This chemical breaks down other compounds, including serotonin. When this happens, your brain makes more use of its chemicals, called neurotransmitters.
- SNRIs. This class of drugs works on the serotonin, as well as norepinephrine, a compound similar to adrenaline. As such, these drugs are often more stimulating.
- NDRIs work on norepinephrine and dopamine. Dopamine regulates mood, among other things, and norepinephrine is involved in energy.
So, which of these drugs don’t cause emotional blunting?
Well, that’s a tough question to answer. Most of these drugs could, potentially, cause emotional blunting. However, some are more likely to do so than others.
SSRIs, for example, are the most likely class of antidepressants to cause emotional blunting. MAOIs and SNRIs are also able to cause apathy, but they are less likely to do so.
How Can I Find an Antidepressant That Won’t Cause Apathy?
If you’re using antidepressants and you’ve noticed apathy, or emotional blunting, you’re probably going to want to get rid of this annoying symptom. So, what can you do?
The best course of action is to talk to your doctor. Explain that you’re experiencing apathy and that you’d like to switch to a drug that won’t cause this symptom.
Your doctor will likely switch you on to a different antidepressant. It’s important not to do this on your own. Switching antidepressants without medical guidance can lead to uncomfortable withdrawal symptoms or other medical problems.
For some people, it takes a bit of trial and error to find a drug that doesn’t cause apathy. You may have to try several antidepressants from different classes before you find one that eliminates depression while allowing you to enjoy positive emotions.
There are many different types of antidepressants out there. Different ones can cause different symptoms, but all of them have the potential to cause apathy.
SSRIs are more likely to cause apathy than other antidepressants. If you’re experiencing emotional blunting and you’re prescribed SSRIs, ask your doctor to switch you to a different medication.
They may switch you to a drug like bupropion, an NDRI. Or they may put you on an MAOI. In either case, it’s important to remain communicative with your doctor and explain your experiences.
If you’re interested in learning to live without antidepressants, consider joining a group like Surviving Antidepressants.